What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 1:57 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 23, 1:57 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
257 PM EDT Sat Jul 23 2022
.SYNOPSIS...
Thunderstorm complex crosses this afternoon and evening. Hot
Sunday. Weak front drops into the region Monday, and then stalls
out for much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 150 PM Saturday...
A severe thunderstorm watch has been issued for portions of
southeast Ohio and northern West Virginia as a thunderstorm
complex continues to progress south and east.
As of 924 AM Saturday...
Updated cloud cover across the region over the next several
hours to match the current trends. The rest of the forecast
remains on track.
As of 740 AM Saturday...
Forecast on track. Upstream convective complex still back near
Chicago, with some near term models slower with this feature and
/ or farther north. The thunderstorm forecast remains iffy and
potentially shifty today.
As of 405 AM Saturday...
Today begins warm and mainly cloud free with high pressure over
the area. River Valley fog will again burn off shortly after
sunrise.
The air mass over the area is warm and humid, with h85
temperatures up around 20C which supports lowland highs in the
mid 90s, and surface dew points are in the lower 70s. All this
spells heat indices approaching 100 degrees early this afternoon
across the southern lowlands, and, in collaboration with ILN,
issued a heat advisory to account for this.
The weather this afternoon and evening depends upon the
evolution of a thunderstorm complex that developed upstream
overnight, and will ride diffluent mid/upper west to northwest
flow into decent mid level/elevated lapse rates, and should
hold together or re-strengthen as it rolls across the area
midday through this afternoon, and into this evening. The
environment will have modest bulk shear, up to 30 to 35 kts
through 0-8 km, to go with CAPE that could build to over 3
KJ/kg.
The thunderstorms may necessitate cutting the heat advisory off
early, while causing strong to damaging wind gusts, and locally
heavy to excessive rainfall. Large hail is also possible given
thick CAPE through the hail growth layer. SPC has maintained
the marginal risk for severe thunderstorms for part of the
middle Oho Valley in the new day 1 outlook today, coming out of
the old day 2.
The area may reside in a cool pool tonight behind the
convective complex tonight, should the complex materialize
today. This would spell low clouds and areas of fog. Lowland
lows should again be in the upper 60s to around 70.
&&
.SHORT TERM /SUNDAY EVENING THROUGH MONDAY NIGHT/...
As of 230 PM Saturday...
An active weather pattern sets up for the beginning of the next
week as low pressure over eastern Canada sends a front
southward. Showers and thunderstorms will develop across
southeastern Ohio counties Sunday evening as the front
approaches with southward progression across the rest of the
CWA overnight. There is a marginal risk of severe weather Sunday
evening across portions of southeast Ohio and northern West
Virginia for the potential of damaging winds and hail with
storms Sunday night. The marginal risk expands area wide on
Monday with front stalling along the northern West Virginia
border late day.
Precipitable water values in the 1.5-2 inch range indicate heavy
rainfall will also be possible. A slight risk of excessive
rainfall has been placed over all except part of southeast Ohio
(which is in a marginal risk) due to the potential for flash
flooding with heavy rain and persistent rainfall in showers and
storms through Monday night.
Cloud cover and precipitation should keep temperatures around normal
on Monday, then near to slightly above normal Monday night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 250 PM Saturday...
A progressive active pattern continues through the remainder of
the week as the area remains in the influence of the broad
trough with a parent low residing north. Expect wetter than
normal and cloudy conditions keeping temperatures near or just
below normal through the extended forecast.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 150 PM Saturday...
VFR conditions persist across the region early this afternoon as
thunderstorms approach from the northwest. As the line moves
through this afternoon/evening, brief IFR/MVFR VSBY
restrictions will be possible, along with gusty winds. Most
terminals are progged to be impacted, with the greatest
confidence across the Mid-Ohio Valley. Have included VCTS and
TEMPO groups in most TAFs to account for this.
Fog development tonight will be possible, particuarly in the
deeper river valleys across WV/VA. Have included fog in the TAFs
for CRW/EKN, but have kept it out of other terminals for the
time being due to low confidence. Fog could be more widespread
than currently anticipated. Mainly dry weather is then
anticipated for the remainder of the TAF period.
Surface flow will generally be S/SW throughout the TAF period.
Gusty winds will be possible in thunderstorms this
afternoon/evening.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Thunderstorm timing/placement could vary
this afternoon/evening. Fog development tonight may be more
widespread than the current thinking depending on rainfall
today.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M M H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
IFR in rounds of showers and thunderstorms, and possible
overnight and early morning fog and stratus, during the next
work week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>007-
013>015-024>026.
OH...Heat Advisory until 8 PM EDT this evening for OHZ083-086-087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...KH/GW
NEAR TERM...TRM/GW
SHORT TERM...KH/JLB
LONG TERM...KH/JLB
AVIATION...GWHazardous weather outlook, Jul 23, 10:56 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1156 AM EDT Sat Jul 23 2022
KYZ101>103-OHZ083-086-087-241600-
Greenup-Carter-Boyd-Jackson OH-Gallia-Lawrence OH-
1156 AM EDT Sat Jul 23 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are possible today, with damaging
wind gusts, large hail, and heavy rainfall being the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A heat advisory may be needed again Sunday for heat indices in the
lower 100s.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There is a marginal risk for excessive rainfall Sunday, mainly at
night. There is also a marginal risk for severe thunderstorms and a
slight risk for excessive rainfall on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ006-007-014-241600-
Cabell-Mason-Putnam-
1156 AM EDT Sat Jul 23 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of southern West
Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are possible today, with damaging
wind gusts, large hail, and heavy rainfall being the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A heat advisory may be needed again Sunday for heat indices in the
lower 100s.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There is a marginal risk for excessive rainfall Sunday, mainly at
night. There is also a marginal risk for severe thunderstorms and a
slight risk for excessive rainfall on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-WVZ005-013-015-024>026-241600-
Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-
1156 AM EDT Sat Jul 23 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern West Virginia and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Strong to severe thunderstorms are possible today, with damaging
wind gusts, large hail, and heavy rainfall being the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A heat advisory may be needed again Sunday for heat indices in the
lower 100s.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There is a marginal risk for severe thunderstorms and a slight risk
for excessive rainfall on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-241600-
Perry-Morgan-
1156 AM EDT Sat Jul 23 2022
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices are expected to rise into the mid to upper 90s on
on Sunday, with some locations possibly approaching triple digits.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There is a marginal risk for excessive rainfall and severe
thunderstorms on Sunday, mainly late in the day and at night, and a
marginal risk for excessive rainfall on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ075-076-WVZ010-011-241600-
Athens-Washington-Pleasants-Tyler-
1156 AM EDT Sat Jul 23 2022
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices are expected to rise into the mid to upper 90s on
on Sunday, with some locations possibly approaching triple digits.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There are marginal risks for excessive rainfall and severe
thunderstorms on Sunday, mainly at night, and on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ084-241600-
Vinton-
1156 AM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible today, with damaging
wind gusts, large hail, and heavy rainfall being the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices are expected to rise into the mid to upper 90s on
on Sunday, with some locations possibly approaching triple digits.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There are marginal risks for excessive rainfall and severe
thunderstorms on Sunday, mainly at night, and for excessive rainfall
on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ085-WVZ008-009-016>020-027>032-039-040-241600-
Meigs-Jackson WV-Wood-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
1156 AM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible today, with damaging
wind gusts, large hail, and heavy rainfall being the primary
threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A heat advisory may be needed Sunday for heat indices in the upper
90s to lower 100s.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There is a marginal risk for excessive rainfall on Sunday, mainly at
night. There is a marginal risk for excessive rainfall, and a slight
risk for severe thunderstorms, on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>526-241600-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1156 AM EDT Sat Jul 23 2022
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A front is expected to linger over the region for much of next week.
While exact placement is uncertain at this distance, the potential
exists for rounds of storms and an increase in the flash flood
threat.
There is a slight risk for excessive rainfall and a marginal risk
for severe thunderstorms on Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
GW
In the hours before
Special weather statement, Jul 23, 1:24 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 PM EDT Sat Jul 23 2022
OHZ076-WVZ008>011-016>020-029-031-231915-
Washington OH-Calhoun WV-Jackson WV-Doddridge WV-Roane WV-
Harrison WV-Wirt WV-Ritchie WV-Wood WV-Gilmer WV-Pleasants WV-
Tyler WV-
224 PM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of eastern Washington,
Pleasants, northern Calhoun, Ritchie, Doddridge, northwestern Gilmer,
Wirt, Tyler, north central Roane, northeastern Jackson, Wood and
northwestern Harrison Counties through 315 PM EDT...
At 223 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shadyside to 9 miles south of Spencer. Movement
was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parkersburg, Marietta, Belpre, Harrisville, St. Marys, Elizabeth,
Middlebourne, Grantsville, Vienna, Williamstown, Paden City, Salem,
Sistersville, Pennsboro, Belmont, West Union, Mineralwells, North
Bend State Park, Lubeck and Boaz.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 156 and 186.
Interstate 77 in Ohio between mile markers 1 and 2.
Route 50 in West Virginia between mile markers 3 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southeastern Ohio...and northern and northwestern West Virginia.
&&
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3947 8071 3947 8064 3943 8054 3947 8049
3946 8046 3914 8062 3914 8066 3909 8073
3907 8073 3876 8126 3910 8174 3914 8174
3958 8127 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1823Z 285DEG 27KT 3997 8078 3867 8138
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special weather statement, Jul 23, 1:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
226 PM EDT Sat Jul 23 2022
KYZ101-102-231915-
Greenup KY-Carter KY-
226 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Greenup and central
Carter Counties through 315 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Load, or 10 miles north of Carter Caves State Park, moving southeast
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grayson, Carter Caves State Park, Load, Denton, Gesling, Greenbo
Lake, Oldtown, Naples, Carter, Flatwoods, Russell, Bellefonte,
Hopewell, Brushart, Hitchins and Warnock.
This includes Interstate 64 in Kentucky between mile markers 163 and
180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3843 8323 3844 8321 3845 8321 3847 8319
3849 8319 3854 8314 3854 8312 3859 8307
3862 8308 3864 8306 3850 8267 3840 8281
3837 8282 3836 8278 3822 8289 3840 8324
TIME...MOT...LOC 1825Z 311DEG 26KT 3853 8308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Jul 23, 1:28 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 1 ENE MASON 39.02N 82.01W
07/23/2022 MASON WV PUBLIC
HALF OF A 12 INCH APPLE TREE KNOCKED DOWN,
FENCE BLOWN DOWN AND MOVED A FEW FEET,
SMALLER MAPLE TREE KNOCKED OVER, PIECE OF
ROOF BLOWN OFF OF BARN.
&&Local storm report, Jul 23, 1:42 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 NW MCARTHUR 39.25N 82.48W
07/23/2022 VINTON OH 911 CALL CENTER
MULTIPLE TREES DOWN ON POLERLINES ACROSS THE
COUNTY.
&&Local storm report, Jul 23, 1:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 4 N POMEROY 39.09N 82.03W
07/23/2022 MEIGS OH 911 CALL CENTER
MULTIPLE TREES ON POWERLINES DOWN ACROSS THE
COUNTY.
&&Local storm report, Jul 23, 2:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG 3 ENE ATHENS 39.33N 82.05W
07/23/2022 ATHENS OH 911 CALL CENTER
MULTIPLE TREES ON POWERLINES DOWN ACROSS THE
COUNTY.
&&